Sharjah: The cause of a 10-year-old Pakistani boy’s death in Sharjah on Friday has been confirmed as chemical poisoning from pesticide, police said on Monday.
Sharjah Police confirmed Khuzaima Niazi’s neighbours used an unregulated and highly toxic pesticide that contained aluminium phosphide, which can cause shock, heart inflammation and multiple organ failure.
The boy died after inhaling the toxic gas when it leaked through the air-conditioning system into his apartment in Al Nahda as a result of its illegal use by an Arab tenant living in the flat adjacent to the boy’s family.
Authorities in Sharjah have warned against the use of pesticides in residential premises which are not permitted by the municipality and have urged the public to use only approved and licenced pesticide companies, a full list of which can be found on the municipality website or by calling the municipality hotline on 993.
Brigadier Ahmad Al Serkal, Director of the Sharjah Police Forensic Laboratory, said preliminary evidence suggested death by inhalation of aluminium phosphide. He said the substance releases a highly toxic phosphine gas when exposed to warm and moist conditions, and warned against its use in residential areas.
“Consumers obtained aluminium phosphide, which is usually in the form of grey coloured tablets from illegal sellers,” said Al Serkal. “They are neither licensed nor qualified to sell or use this product. It is packed in cheap plastic bags with no warning labels on them,” he added.
Sharjah Police received a call from Al Qassimi Hospital at 10.30am on Friday to report the death. The boy’s twin sister and parents had also been hospitalised due to inhalation of the same substance.
Upon learning of the incident the site was visited by a forensic team and officials from Al Buhairah Police Station and Sharjah Municipality.
Al Serkal said tests carried out on samples collected from materials found inside the apartment confirmed phosphine. They then found 32 aluminium phosphide tablets in the adjacent flat.
Municipality posters warning against the use of unlicensed pesticides had already been posted in buildings across the emirate but authorities say tenants often ignore such notifications.
Dr Safia Al-Khaja, Director General of Al Qassimi Hospital for Women and Children, said the boy was announced dead on arrival, while his sister Komal was admitted with severe breathing difficulties and a loss in vital organ function.
Al Khaja confirmed the girl was now in a stable condition in the intensive care unit (ICU) of Al Qassimi Hospital, but she added it would take several days before she would be allowed to be discharged.
Initial symptoms of nausea, vomiting and severe lethargy are similar to food poisoning, said Al Khaja, but she said people shouldn’t discount possible chemical poisoning, and urged them to seek urgent medical intervention to rule out the latter.